Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 10, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 28, 2017, 3:54 PM EDT for Dare County, North Carolina. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2017, 3:54 PM EDT (19:54 UTC)
- Expired
- May 28, 2017, 4:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dare County, NC
The radar
The Norfolk radar (KAKQ), 150 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 4:10 PM EDT | TSTM WND DMG | Kitty Hawk, NC | SEVERAL TREES DOWN ON KITTY HAWK ROAD. TIME ESTIMATED BY RADAR. |
| May 28, 4:36 PM EDT | MARINE TSTM WIND 43 | 1 Sw Eagleton, NC | PUBLIC WEATHER STATION REPORTED A 37 KNOT MARINE THUNDERSTORM WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 521 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
351
WUUS52 KMHX 281954
SVRMHX
NCC055-282045-
/O.NEW.KMHX.SV.W.0010.170528T1954Z-170528T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
354 PM EDT SUN MAY 28 2017
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
Northwestern Outer Banks Dare County in eastern North Carolina...
* Until 445 PM EDT
* At 354 PM EDT, a severe thunderstorm was located over Point Harbor,
or 7 miles west of Kill Devil Hills, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kill Devil Hills, Southern Shores, Nags Head, Manteo, Duck Coe
Pier, Jockeys Ridge State Park, Wright Brothers National Monument,
Nags Head Fishing Pier, Avalon Pier and Outer Banks Fishing Pier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3587 7554 3599 7586 3614 7587 3611 7585
3607 7580 3608 7579 3609 7574 3612 7575
3613 7575 3611 7574 3614 7575 3622 7577
3622 7578 3623 7579 3622 7562 3617 7545
TIME...MOT...LOC 1954Z 282DEG 39KT 3605 7580
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
SGK1 follow-up statement
208
WWUS52 KMHX 282030
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
430 PM EDT SUN MAY 28 2017
NCC055-282045-
/O.CON.KMHX.SV.W.0010.000000T0000Z-170528T2045Z/
Outer Banks Dare NC-
430 PM EDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHWESTERN OUTER BANKS DARE COUNTY...
At 430 PM EDT, a severe thunderstorm was located 15 miles east of
Outer Banks Fishing Pier, or 19 miles east of Kill Devil Hills,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kill Devil Hills, Southern Shores, Nags Head, Manteo, Jockeys Ridge
State Park, Wright Brothers National Monument, Nags Head Fishing
Pier, Avalon Pier and Outer Banks Fishing Pier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3587 7554 3598 7584 3608 7581 3607 7580
3608 7579 3609 7574 3612 7575 3613 7575
3611 7574 3614 7575 3617 7575 3608 7548
TIME...MOT...LOC 2030Z 282DEG 39KT 3597 7533
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
SGKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:22 PM EDT, 32 minutes earlier.
Area forecast discussion, May 28, 3:22 PM EDT, 32 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 322 PM EDT Sun May 28 2017 .SYNOPSIS... A weak frontal boundary will lift back north this evening. A stronger front will approach from the northwest Monday and Tuesday, and stall along the coast through the end of the week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... As of 315 PM Sunday...Cluster of convection has developed along and just north of the Albemarle Sound near surface low located along the NC/VA border and weak convergence along frontal boundary that is slowly moving north toward VA. Rest of the area remains fairly well capped despite strong instability and plentiful solar heating. Latest run of the 3km HRRR shows additional convection to develop across the central and southern CWA around 02z or so. Will forecast scattered PoPs with the higher values inland through after midnight with precipitation rapidly dissipating in the post-midnight hours. CAPE values at or above 3000 J/kg and LI's in the -5 to -6 range will continue for the next few hours and any storms that are able to develop in our inland areas could quickly become strong to severe. High winds remain the primary threat given fairly high freezing levels/wet- bulb zeroes heights this evening. Another mid-summer night in terms of temperatures expected with lows in the low/mid 70s over most areas. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... As of 315 PM Sunday...In many ways, Monday will be a repeat of today with a capping inversion keeping the convection at bay until later in the afternoon or evening hours per latest 3km NAM and GFS. The entire CWA remains in a Slight Risk of Severe thunderstorms and would again expect strong gusty winds to be the primary threat. Maintained PoPs in the 30-40 percent range for Monday afternoon and evening. MOS numbers and 850 temperatures show that Memorial Day could be the warmest day of the year so far for some spots, especially near the coast where highs could approach 90 degrees with even mid/upper 80s over the central and northern Outer Banks. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... As of 330 AM Sunday...Did not make any significant changes to the extended period forecast with this update. An unsettled pattern will be the rule through the extended period as shortwaves/disturbances move through the region aloft, with a weak front lingering across or near the area. These features will lead to continued low confidence through the period due to timing and exact locations of shortwaves/frontal boundaries across area. Monday-Monday Night...Expect a mostly dry start to the day Monday with increasing chances of convection in the afternoon associated with an approaching shortwave. There will also be a weak front approaching the area. GFS/ECMWF forecast soundings indicate MUCAPE values of 1500-2500 with deep layer shear (0-6km) increasing to near 50 KT, thus concern for strong to severe storms remains. SPC continues to keep the area in a Slight Risk of severe for their Day 2 Outlook. Kept PoPs in 30 to 40 percent range in the afternoon and into the overnight. Guidance indicates max temps 90-94 inland, with mid to upper 80s along the coast. Lows Monday night remaining muggy 70-74. Tuesday-Tuesday night...The frontal boundary is expected to stall across the area Tuesday morning, and wash out across area with additional short wave energy resulting in another period of mainly diurnally driven showers and thunderstorms. Tuesday afternoon convection could be similar to or exceed Monday's activity, mainly because of better moisture focused along the stalled front and channeled shortwave/vorticity over the region coincident with peak afternoon heating. More cloud cover and lower thicknesses will keep max temps mainly in the 80s. Lows Tuesday night 66-70 inland to lower 70s coast. SPC has the entire area again under a slight risk of severe for their Day 3 Outlook with continued instability and shear. Wednesday-Saturday...Low confidence for this forecast period due to poor model continuity. Generally only made minor tweaks following closely with WPC preferences. The 00Z GFS continues the wet trend for Wednesday and Wednesday night, though the ECMWF still suggests the stalled boundary may be farther offshore. Drying trend for Thursday looks good with front off coast. Higher chance PoPs for Friday with front lifting back north, helping to focus moisture over the area through Saturday. Max temps generally in the mid 80s through the period. Lows from mid 60s to lower 70s. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Short Term /through 18Z Monday/ As of 315 PM Sunday...Still anticipate mostly VFR conditions through this TAF cycle. Some scattered convective activity expected later this evening but some question as to the amount of coverage, but think any reductions to ceilings and vsbys will be short-lived. Gusty SW winds this afternoon will become W/WNW and diminish by late tonight and Monday morning. Light mixing should preclude most fog overnight. Long Term /Monday through Thursday/ As of 330 AM Sunday ...Expect periods of sub-VFR with convective activity each afternoon and evening from Monday through Thursday. Less coverage for Thursday. && .MARINE... Short Term /Tonight and Monday/ As of 320 PM Sunday...Winds are a bit gusty over the central and southern waters and Pamlico Sound and will bump up winds to 15-20 knots through the evening before winds become more westerly and drop off to 10-15 knots later tonight and Monday. Per local NWPS/SWAN guidance, seas should remain in the 2 to 4 foot range through the forecast period. Long Term /Monday through Thursday/ As of 330 AM Sunday...The period will experience zonal flow with weak disturbances aloft and a front lingering near or into the area. Specifics are difficult to forecast with regard to the frontal location. Do not have much confidence to times that occurs, except that by Thursday the front should push through at least the northern waters for a brief period. The southern half of waters will mainly see SW winds 5-15 knots during period but northern waters will see some periods of shifting winds but with speeds less than 15 knots. Southern waters will see some periods of seas building to 4 feet for outer portions with stronger SW winds around 15 knots, otherwise seas mainly 2-3 feet during the extended period. NWPS and Wavewatch in good agreement through the medium range, with Wavewatch appearing reasonable for the extended seas forecast. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...CTC NEAR TERM...CTC SHORT TERM...CTC LONG TERM...DAG AVIATION...DAG/CTC MARINE...DAG/CTC
Hazardous weather outlook, May 28, 4:29 AM EDT, 11 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 429 AM EDT Sun May 28 2017 NCZ095-098-103-104-290830- Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 429 AM EDT Sun May 28 2017 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING south of Rodanthe... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Scattered strong to possibly severe thunderstorms are expected this afternoon and evening. The main threats will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered strong to severe thunderstorms are possible each afternoon and evening on Monday and Tuesday. The main threats will be damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>094-290830- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 429 AM EDT Sun May 28 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Scattered strong to possibly severe thunderstorms are expected this afternoon and evening. The main threats will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered strong to severe thunderstorms are possible each afternoon and evening on Monday and Tuesday. The main threats will be damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 28, 3:43 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
343 PM EDT SUN MAY 28 2017
NCZ103-282030-
Outer Banks Dare-
343 PM EDT SUN MAY 28 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OUTER BANKS DARE
COUNTY...
At 342 PM EDT, a strong thunderstorm was located near Point Harbor,
or 12 miles south of Grandy, moving east at 40 mph.
Winds in excess of 45 mph and dime size hail are possible with this
storm.
Locations impacted include...
Kill Devil Hills, Southern Shores, Wright Brothers National Monument,
Duck Coe Pier, Nags Head Fishing Pier and Avalon Pier.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3595 7545 3599 7600 3618 7598 3616 7591
3614 7589 3614 7587 3612 7587 3611 7585
3607 7580 3608 7579 3609 7574 3612 7575
3613 7575 3611 7574 3614 7575 3621 7577
3622 7556
TIME...MOT...LOC 1942Z 281DEG 42KT 3607 7592
27The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:55 PM EDT | Special Marine Warning | MHX | 65 min | |
| May 27, 10:34 PM EDT | Special Marine Warning | MHX | 56 min | |
| May 27, 10:44 PM EDT | Special Weather Statement | MHX | Dare | 61 min |
| May 27, 10:46 PM EDT | Special Weather Statement | MHX | Tyrrell | 44 min |
| May 27, 11:06 PM EDT | Special Marine Warning | MHX | 54 min | |
| May 27, 11:24 PM EDT | Special Marine Warning | MHX | 66 min | |
| May 27, 11:36 PM EDT | Special Weather Statement | MHX | Tyrrell | 54 min |
| May 27, 11:49 PM EDT | Special Weather Statement | MHX | Dare | 56 min |
| May 28, 2:47 PM EDT | Special Marine Warning | MHX | 58 min | |
| May 28, 3:39 PM EDT | Special Marine Warning | MHX | 66 min | |
| May 28, 3:43 PM EDT | Special Weather Statement | MHX | Currituck | 47 min |
| May 28, 4:38 PM EDT | Special Marine Warning | MHX | 67 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.